Utah, 2005

Heavy Snow in Utah, November 4, 2005

November 4, 2005 · NWS SLC · 3 events in 3 counties and zones

A series of fast moving troughs brought high elevations snows. Cold air moved and dropped the snow levels to some of the higher valley floors.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A series of fast moving troughs brought high elevations snows. Cold air moved and dropped the snow levels to some of the higher valley floors. Snow totals were:CHALK CREEK 13 TRIAL LAKE 12 TONY GROVE LAKE 11HIGH UINTAS 10 ALTA UDOT 10 FARMINGTON CYN 9ALTA LIFTS 9 SOLITUDE 9 LILY LAKE-UINTAS 9MONTE CRISTO 9 NORTH SLOPE UINTAS 7 PARK CITY RIDGE 7SNOWBIRD 7 BRIGHTON 7 WASATCH PLATEAU 4PARLEYS SUMMIT 3 COALVILLE 3 LAKETOWN 2

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 4, 4:41 AM MST, 19 minutes earlier.

Area forecast discussion, Nov 4, 4:41 AM MST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
441 AM MST FRI NOV 4 2005

.SYNOPSIS...A MOIST WESTERLY FLOW WILL REMAIN IN PLACE THROUGH
SATURDAY. HIGH PRESSURE WILL BUILD ACROSS THE AREA FOR THE LATTER
HALF OF THE WEEKEND...BEFORE SHIFTING EAST MONDAY AHEAD OF THE NEXT
PACIFIC STORM.

&&

.DISCUSSION...PREDOMINANTLY ZONAL FLOW REMAINS IN PLACE FROM THE
EASTERN PACIFIC ACROSS MUCH OF THE WESTERN CONUS...AS EVIDENCED IN
EARLY MORNING WATER VAPOR IMAGERY AND UPPER AIR DATA. SEVERAL
SHORTWAVE FEATURES EMBEDDED WITHIN THIS FLOW WILL BRING PERIODIC
BOUTS OF PRECIPITATION TO MAINLY NORTHERN UTAH THROUGH SATURDAY.
TIMING OF THESE FEATURES REMAINS THE PRIMARY FORECAST QUANDARY THIS
MORNING. WEAK SHORTWAVE TROUGH WHICH BROUGHT RAIN AND SNOW JUST
NORTH OF THE ID BORDER LAST EVENING CONTINUES TO LIFT
NORTHEAST...WHILE JUST UPSTREAM JET STREAK AND ASSOCIATED VORTICITY
MAXIMA NOTED OVER NORTH CENTRAL NV. PRECIPITATION CONTINUES TO
DEVELOP ALONG NOSE OF THIS JET STREAK THIS MORNING FROM NORTHERN NV
EASTWARD ACROSS PORTIONS OF NORTHERN UT. EXPECT SNOW TO CONTINUE
FALLING ACROSS WASATCH AND WESTERN SLOPES OF THE UINTAS THROUGHOUT
THE MAJORITY OF THE MORNING HOURS. SNOW LEVELS WILL FALL AS LOW AS
5500 FEET ALONG THE ID BORDER BUT REMAIN ABOVE 6000 FEET ALONG THE
WASATCH FRONT. FORCING EXPECTED TO WEAKEN LATE THIS MORNING...THUS
HAVE TAPERED POPS IN THE NORTHERN VALLEYS/WASATCH FRONT INTO THE
CHANCE CATEGORY FOR THIS AFTERNOON. HOWEVER PROG SOUNDINGS INDICATE
STEEP LAPSE RATES AND WEAK INSTABILITY BELOW 600MB WILL BE PRESENT
ACROSS NORTHERN UT THIS AFTERNOON...AND GIVEN CROSS BARRIER FLOW
EXPECT SNOW SHOWERS TO PERSIST THROUGH THE AFTERNOON HOURS OVER THE
HIGHER TERRAIN. HAVE GONE AHEAD AND ISSUED A SNOW ADVISORY FOR
WASATCH AND UINTA ZONES TO PRIMARILY COVER SNOWFALL THIS
MORNING...BUT ALSO MOUNTAIN CONVECTION THIS AFTERNOON.

LOOKING FURTHER UPSTREAM NEXT SHORTWAVE FEATURE REMAINS RIGHT ON THE
HEELS OF THE NV WAVE...CURRENTLY APPROACHING THE WA/OR COASTS NEAR
130W. GFS AND NAM DIVERGE WITH TRACK OF THIS FEATURE...WHICH IS
DEPENDENT ON HOW MUCH/HOW FAST MID LEVEL RIDGING BEGINS TO BUILD
ALONG THE PACIFIC COAST. HAVE SIDED WITH GFS GIVEN ITS LARGER DOMAIN
AND ABILITY TO HANDLE FEATURES FURTHER WEST ACROSS THE PACIFIC. LIFT
ASSOCIATED WITH THIS SHORTWAVE FEATURE IS EXPECTED TO REACH NORTHERN
UT THIS EVENING...THUS HAVE ONCE AGAIN INCLUDED LIKELY POPS IN THE
NORTHERN MOUNTAINS. MID LEVEL HEIGHTS BEGIN TO RISE ACROSS THE
FORECAST AREA BY SATURDAY...THUS EXPECT A DRYING TREND THROUGH THE
WEEKEND...WITH RESIDUAL SNOW SHOWERS POSSIBLE OVER THE NORTHERN
MOUNTAINS SATURDAY.

FOR THE EARLY HALF OF THE UPCOMING WEEK...ALTHOUGH DIFFERENCES
REMAIN BETWEEN SOLUTIONS OF VARIOUS EXTENDED MODELS THE CONSENSUS
SEEMS TO BE CENTERING AROUND A MID LEVEL TROUGH AND ASSOCIATED COLD
FRONT IMPACTING THE AREA MONDAY NIGHT INTO TUESDAY...WITH MOST
DIFFERENCES BETWEEN MODEL SOLUTIONS CENTERING AROUND WHETHER ANY OF
THIS ENERGY SPLITS...AND IF SO WHERE THIS SPLIT OCCURS. AT THIS TIME
HAVE SIDED WITH ECMWF WHICH...LIKE ITS 03/12Z SOLUTION SPLITS MID
LEVEL TROUGH WITH SOUTHERN PORTION OF WAVE DIGGING INTO THE BAJA
REGION. HOWEVER NORTHERN STREAM SHORTWAVE IMPACTS NORTHERN UT
OVERNIGHT MONDAY INTO THE DAYTIME TUESDAY. THICKNESS VALUES SUGGEST
SUFFICIENT COLD AIR WILL SPREAD INTO NORTHERN UT TO ALLOW
PRECIPITATION TO CHANGE OVER TO SNOW ACROSS THE VALLEYS OF NORTHERN
UT BY TUESDAY MORNING. 00Z GFS...CANADIAN AND UK ARE SIMILAR WITH
TIMING BUT ALL SUGGEST A STRONGER PHASED SYSTEM. AT THIS POINT HAVE
BUMPED POPS INTO THE CHANCE RANGE FOR MONDAY NIGHT INTO
TUESDAY...AND INCLUDED MENTION OF SNOW ACROSS ALL OF NORTHERN UT
TUESDAY. HEIGHTS ARE FORECAST TO RISE ACROSS THE AREA WEDNESDAY INTO
THURSDAY SO HAVE GONE WITH A DRYING TREND DURING THIS TIMEFRAME.

&&

.AVIATION...VFR CONDITIONS AND CEILINGS HIGHER THAN 7000 FEET SHOULD
BE PERSISTENT THROUGHOUT TODAY. WINDS HAVE SHIFTED AROUND TO THE
NORTHWEST DUE TO EVAPORATIVE COOLING OVER THE GREAT SALT LAKE THIS
MORNING. A WEAK AREA OF INSTABILITY MOVING INTO NORTHWEST UTAH WILL
REINFORCE THESE WINDS LATER THIS MORNING. CEILINGS SHOULD REMAIN
ABOVE 7000 FEET...BUT COULD FALL BELOW 7000 FEET AND POSSIBLY
APPROACH 5000 FEET LATE THIS MORNING OR EARLY THIS AFTERNOON IN
LIGHT RAIN ASSOCIATED WITH THE AREA OF INSTABILITY MOVING OVER THE
AREA. WIND SHIFT MENTIONED IN FORECAST AFTER 02Z TONIGHT MAY NOT
OCCUR UPPER-LEVEL FLOW SHIFTING TO THE NORTHWEST AND ADDITIONAL
INSTABILITY MOVING OVER THE STATE.  THESE INGREDIENTS COULD INHIBIT
THE WIND SHIFT BACK TO THE SOUTHEAST OCCURRING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY THROUGH 4 PM ZONES UTZ007>009.
WY...NONE.

&&

PUBLIC...SEAMAN
AVIATION...HALL
Hazardous weather outlook, Nov 4, 5:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MST FRI NOV 4 2005

UTZ007>009-051300-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-
500 AM MST FRI NOV 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WASATCH AND WESTERN UINTA
MOUNTAINS OF NORTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE THROUGH THE MORNING HOURS ACROSS THE WASATCH AND
WESTERN UINTA MOUNTAINS OF NORTHERN UTAH...BEFORE BECOMING SHOWERY
THIS AFTERNOON. A SNOW ADVISORY IS IN EFFECT FOR THIS AREA THROUGH
4 PM...SEE SLCWSWSLC FOR DETAILS.

ANOTHER WEAK STORM SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA THIS
EVENING...BRINGING ANOTHER ROUND OF SNOWFALL TO THE MOUNTAINS OF
NORTHERN UTAH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RESIDUAL SNOW SHOWERS ARE EXPECTED ACROSS THE MOUNTAINS OF NORTHERN
UTAH THROUGH SATURDAY. ONLY MINOR ACCUMULATIONS ARE EXPECTED WITH
THESE SHOWERS.

A MOIST PACIFIC STORM SYSTEM IS EXPECTED TO IMPACT THE REGION
MONDAY NIGHT THROUGH TUESDAY...BRINGING ACCUMULATING SNOWFALL IN
ADDITION TO THE COLDEST AIR OF THE SEASON TO NORTHERN UTAH. SOME
UNCERTAINTY REMAINS REGARDING THE STRENGTH OF THIS SYSTEM...SO BE
SURE TO MONITOR FUTURE OUTLOOKS FOR ADDITIONAL DETAILS REGARDING THIS
STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>006-010-011-WYZ021-051300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-
500 AM MST FRI NOV 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND FAR
SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF LIGHT SNOW ARE EXPECTED THIS MORNING ACROSS SOUTHWEST
WYOMING...IN ADDITION TO THE BOOK CLIFFS ABOVE 6000 FEET. LITTLE IF
ANY SNOW ACCUMULATION IS EXPECTED.

ANOTHER WEAK STORM SYSTEM WILL IMPACT THE AREA TONIGHT...BRINGING
ANOTHER ROUND OF PRECIPITATION TO NORTHERN UTAH AND FAR SOUTHWEST
WYOMING. MINOR SNOW ACCUMULATIONS WILL BE POSSIBLE IN AREAS ABOVE
6000 FEET. SNOW LEVELS MAY FALL TO THE BENCHES OF THE WASATCH FRONT
BY LATE TONIGHT...HOWEVER NO ACCUMULATIONS ARE EXPECTED ALONG THE
BENCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MOIST PACIFIC STORM SYSTEM IS EXPECTED TO IMPACT THE REGION
MONDAY NIGHT THROUGH TUESDAY. AS COLD AIR FILTERS INTO THE
REGION MONDAY NIGHT...SNOW LEVELS ARE EXPECTED TO FALL TO THE VALLEY
FLOORS BY TUESDAY MORNING. SOME UNCERTAINTY REMAINS REGARDING THE
STRENGTH OF THIS SYSTEM...SO BE SURE TO MONITOR FUTURE OUTLOOKS FOR
ADDITIONAL DETAILS REGARDING THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012>017-051300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTHWEST UTAH-WEST CENTRAL UTAH-
500 AM MST FRI NOV 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL UTAH.

DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MOIST PACIFIC STORM SYSTEM IS EXPECTED TO IMPACT THE REGION
MONDAY NIGHT THROUGH TUESDAY...BRINGING ACCUMULATING SNOWFALL TO THE
MOUNTAINS OF CENTRAL AND SOUTHERN UTAH. AS COLD AIR FILTERS INTO THE
REGION LATE MONDAY NIGHT...SNOW LEVELS ARE EXPECTED TO FALL TO THE
VALLEY FLOORS OF CENTRAL UTAH TUESDAY MORNING. SOME UNCERTAINTY
REMAINS REGARDING THE STRENGTH OF THIS SYSTEM...SO BE SURE TO MONITOR
FUTURE OUTLOOKS FOR ADDITIONAL DETAILS REGARDING THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, C E Summit/X Ne Wasatch/N Duchesne

When
November 4, 5:00 AM MST to 11:00 PM MST
Where
C E Summit/X Ne Wasatch/N Duchesne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Tony Grove SNOTEL

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
November 4, 5:00 AM MST to 11:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
EMERGENCY MANAGER

Alta UDOT Sensor

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
November 4, 5:00 AM MST to 11:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Farmington Cyn SNOTEL

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481944, 5481945, 5481946.